Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 32, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 23, 2000, 4:16 PM EDT for Anderson County, Campbell County, Tennessee. It was in force for 59 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 23, 2000, 4:16 PM EDT (20:16 UTC)
- Expired
- May 23, 2000, 5:15 PM EDT
- In force
- 59 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Anderson County, TN, Campbell County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 4:45 PM EDT | Hail 1 | Oak Ridge, TN | |
| May 23, 4:45 PM EDT | Thunderstorm Wind | Disney, TN | |
| May 23, 4:55 PM EDT | Thunderstorm Wind | Oak Ridge, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 2:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 1129 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
480 WUUS54 KMRX 232016 SVRMRX TNC001-013-232115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 416 PM EDT TUE MAY 23 2000 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ANDERSON COUNTY IN EASTERN TENNESSEE CAMPBELL COUNTY IN EASTERN TENNESSEE * UNTIL 515 PM EDT * AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF ROSEDALE...OR 14 MILES NORTHEAST OF WARTBURG...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DISNEY AROUND 440 PM EDT NORRIS AROUND 450 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES... AND DAMAGE CHIMNEYS AND TV ANTENNAS. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. $$ LAT...LON 3631 8432 3616 8445 3604 8410 3627 8401
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:52 PM EDT, 24 minutes earlier.
Area forecast discussion, May 23, 3:52 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 352 PM EDT TUE MAY 23 2000 NORTHWEST FLOW DOMINATES THE PICTURE THROUGH WEDNESDAY NIGHT...THEN BECOMES WESTERLY THURSDAY. SHORTWAVE MOVING THROUGH THE FLOW NOW TRIGGERING CONVECTIVE ACTIVITY WILL MOVE OUT THIS EVENING. FRONT LEFT QUAD OF 300 MB JET AND ASSOCIATED DIVERGENT AREA WILL BE OVER SOUTHWEST VA/NORTHEAST TN THIS EVENING AND THEN LIFT NORTHEAST. WENT WITH LIKELY POPS ALL AREAS EXCEPT 50 PERCENT SOUTHEAST. A SECOND SHORTWAVE WILL MOVE THROUGH THE EARLY PART OF THE DAY WEDNESDAY WITH ANOTHER ROUND OF SHOWERS AND STORMS. ATMOSPHERE REMAINS UNSTABLE THROUGHOUT THE DAY AND INTO WEDNESDAY NIGHT WITH COLD FRONT EXTENDING FROM GREAT LAKES TO CENTRAL PLAINS SAGGING SLOWLY SOUTHEAST. FRONT SHOULD CLEAR MUCH OF THE FA THURSDAY SO ONLY WENT WITH SLIGHT CHANCE POPS IN SOUTHEAST TN/SOUTHWEST NC. TEMPS A BLEND OF FWC/FAN. CHA TE 065/086 066/086 068 09543 TYS TE 065/084 064/084 065 09643 TRI TT 061/082 062/082 062 09652 OQT TE 065/084 064/084 065 0964 .MRX... NC...NONE. TN...SEVERE THUNDERSTORM WATCH UNTIL 23Z FOR TNZ012>015-035>040- 067>071-073-082-072-074 VA...NONE. AUSTIN
In the hours before
Special weather statement, May 23, 11:30 AM EDT, 4 hours 46 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-240100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1130 AM EDT TUE MAY 23 2000 ...THERE WILL BE A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT FOR EAST TENNESSEE...EXTREME SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA... THERE WILL BE TWO ADDITIONAL ROUNDS OF THUNDERSTORMS MOVING THROUGH THE REGION THIS AFTERNOON AND TONIGHT AS A STRONG UPPER LEVEL DISTURBANCE MOVES THROUGH THE OHIO AND TENNESSEE VALLEYS. THERE WILL BE A CHANCE THAT SOME OF THESE STORMS MAY BECOME SEVERE THIS AFTERNOON AND TONIGHT ACROSS THE ENTIRE REGION. THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT FOR MIDDLE TENNESSEE AND CENTRAL KENTUCKY THROUGH 500 PM EDT (400 PM CDT). THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN TENNESSEE AND SOUTHWEST VIRGINIA BY 200 PM EDT (100 PM CDT). A FEW OF THESE STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING. THE THUNDERSTORMS THAT DEVELOP THIS AFTERNOON WILL DISSIPATE BETWEEN SUNSET AND MIDNIGHT. FINALLY...THE LAST ROUND OF THUNDERSTORMS IS EXPECTED TO MOVE INTO THE AREA FROM THE NORTHWEST TOWARD DAYBREAK WEDNESDAY MORNING. THESE STORMS WILL DEVELOP IN THE MID MISSISSIPPI RIVER VALLEY OF MISSOURI...ILLINOIS AND WESTERN KENTUCKY THIS EVENING. THESE STORMS WILL LIKELY BECOME A SQUALL LINE AND MOVE INTO EAST TENNESSEE AND SOUTHWEST VIRGINIA TOWARD DAYBREAK WEDNESDAY MORNING. THE THUNDERSTORMS LATE TONIGHT WILL MAINLY AFFECT AREAS NORTH OF INTERSTATE 40. THERE IS A CHANCE THAT THE LATE NIGHT THUNDERSTORMS WILL ALSO BE SEVERE. ALL OF THE THUNDERSTORMS WILL GENERALLY MOVE SOUTHEAST AROUND 30 MPH...AND BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. ANY SEVERE STORM THAT DOES DEVELOP WILL HAVE THE POTENTIAL OF PRODUCING WIND GUSTS UP TO 65 MPH...OR HAIL UP TO ONE AND A QUARTER INCHES IN DIAMETER. SKYWARN SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY NEED TO BE ACTIVATED LATER THIS AFTERNOON AND TONIGHT. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO STATIONS...OR CABLE TELEVISION FOR THE LATEST STATEMENTS ON THE POTENTIAL OF SEVERE WEATHER.
Special weather statement, May 23, 2:03 PM EDT, 2 hours 13 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-240000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 203 PM EDT TUE MAY 23 2000 ...A SEVERE THUNDERSTORM WATCH IN EFFECT FOR PARTS OF THE CUMBERLAND PLATEAU AND THE EAST TENNESSEE VALLEY UNTIL 700 PM EDT (600 PM CDT).... THERE WILL BE TWO ADDITIONAL ROUNDS OF THUNDERSTORMS MOVING THROUGH THE REGION THIS AFTERNOON AND TONIGHT AS A STRONG UPPER LEVEL DISTURBANCE MOVES THROUGH THE OHIO AND TENNESSEE VALLEYS. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN TENNESSEE AND SOUTHWEST VIRGINIA THROUGH THIS EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE. THE THUNDERSTORMS THAT DEVELOP THIS AFTERNOON WILL DISSIPATE BETWEEN SUNSET AND MIDNIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL NEAR TWO INCHES IN SIZE. WIND GUSTS IN EXCESS OF 70 MPH ARE ALSO POSSIBLE. FINALLY...THE LAST ROUND OF THUNDERSTORMS IS EXPECTED TO MOVE INTO THE AREA FROM THE NORTHWEST TOWARD DAYBREAK WEDNESDAY MORNING. THESE STORMS WILL DEVELOP IN THE MID MISSISSIPPI RIVER VALLEY OF MISSOURI...ILLINOIS AND WESTERN KENTUCKY THIS EVENING. THESE STORMS WILL LIKELY BECOME A SQUALL LINE AND MOVE INTO EAST TENNESSEE AND SOUTHWEST VIRGINIA TOWARD DAYBREAK WEDNESDAY MORNING. THE THUNDERSTORMS LATE TONIGHT WILL MAINLY AFFECT AREAS NORTH OF INTERSTATE 40. THERE IS A CHANCE THAT THE LATE NIGHT THUNDERSTORMS WILL ALSO BE SEVERE. ALL OF THE THUNDERSTORMS WILL GENERALLY MOVE SOUTHEAST AROUND 30 MPH...AND BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. SKYWARN SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY NEED TO BE ACTIVATED LATER THIS AFTERNOON AND TONIGHT. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO STATIONS...OR CABLE TELEVISION FOR THE LATEST STATEMENTS ON THE POTENTIAL OF SEVERE WEATHER.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 3:20 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 55 min |
| May 23, 4:06 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 39 min |
| May 23, 4:36 PM EDT | Severe Thunderstorm Warning | MRX | Knox | 54 min |
| May 23, 4:57 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 63 min |
| May 23, 5:03 PM EDT | Tornado Warning | MRX | Knox | 42 min |
| May 23, 5:21 PM EDT | Tornado Warning | MRX | Blount, Sevier | 54 min |
| May 23, 6:31 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 44 min |
| May 23, 6:51 PM EDT | Tornado Warning | MRX | Scott | 24 min |
| May 23, 7:07 PM EDT | Tornado Warning | MRX | Campbell | 38 min |
| May 23, 7:34 PM EDT | Tornado Warning | MRX | Anderson, Union | 26 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.